Michigan, 2007

Strong Wind in Michigan, February 22, 2007

February 22, 2007 · NWS APX · 1 event in 1 county or zone

Blustery winds behind a cold front downed trees in Gladwin County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Blustery winds behind a cold front downed trees in Gladwin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 22, 10:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 22, 10:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
ISSUED BY NATIONAL WEATHER SERVICE MARQUETTE MI
1055 AM EST THU FEB 22 2007

.DISCUSSION...
VISIBLE SATELLITE AND LATEST RADAR IMAGERY SHOW QUITE A BIT OF SNOW
SHOWER ACTIVITY OVER THE CWFA...WITH THE HEAVIEST ACTIVITY OVER THE
HIGHER TERRAIN IN NORTHERN LOWER MI. DECIDED TO CHANGE THE WIND
ADVISORY TO A SNOW AND BLOWING SNOW ADVISORY FOR THE CENTRAL
NORTHERN LOWER MI COUNTIES WHERE BETTER SNOWFALL RATES APPEAR TO BE
OCCURRING BASED ON RADAR IMAGERY AND SURFACE OBSERVATIONS. HIGHEST
WIND GUSTS WILL LIKELY IMPACT MAINLY THE NORTHERN CWFA...WHERE THE
GRADIENT WIND WILL BE BEST AUGMENTED BY THE ISALLOBARIC COMPONENT.
HOWEVER...ALL AREAS COULD SEE A FEW GUSTS IN EXCESS OF 40 MPH INTO
THE EARLY AFTERNOON HOURS UNTIL THE LOW MOVES OFF TO THE EAST. THE
SNOW SHOWER ACTIVITY SHOULD DIMINISH BY EARLY TO MID AFTERNOON AS
WINDS BECOME MORE NORTHERLY AND RIDGING AND DRIER AIR WORK INTO THE
AREA. OTHERWISE KEPT GOING FORECAST GENERALLY INTACT.

&&

.PREV DISCUSSION...IN THE BIG PICTURE...FLOW AMPLIFICATION UNDERWAY
ACROSS NOAM AS SHARP SHORT WAVE TROUGH DROPPING SOUTHWARD ALONG THE
PACIFIC COAST...BUILDING RIDGE OVER THE ROCKIES...AND TROUGH
AMPLIFICATION UNDERWAY OVER THE NE AND GREAT LAKES. POTENT CLIPPER
SYSTEM CONTINUING TO MOVE THROUGH NORTHERN MICHIGAN OVERNIGHT...WITH
996 MB SFC LOW CENTERED EAST OF SAULT SAINT MARIE. INITIAL COLD
FRONT EXTENDS DOWN INTO SE LOWER MICHIGAN WHILE SECONDARY COLD FRONT
EXTENDS BACK ACROSS NRN MINNESOTA. MID LEVEL SHORT WAVE DRIVING SE
DOWN THROUGH LOWER MICHIGAN EARLY THIS MORNING WITH ASSOCIATED MID
LEVEL DRY SLOT NEARLY ACROSS THE CWA. MUCH WARMER WITH THIS SYSTEM
THAN ANTICIPATED AND HAVE SEEN QUITE A RANGE OF WEATHER OVERNIGHT...
RAIN CHANGING TO SNOW IN NRN LOWER MICHIGAN...MAINLY SNOW IN EASTERN
UPPER MICHIGAN AND EVEN ISOLATED THUNDER UNDER THE DRY SLOT/MID
LEVEL LOW AS WAS TALKED ABOUT IN THIS SPACE YESTERDAY (INDICATIVE OF
THE STEEP LAPSE RATES ALOFT).

MAIN FORECAST ISSUES REVOLVE AROUND WINDS AND HEADLINE POTENTIAL
BEHIND THE SYSTEM TODAY...PRECIP CHANCES ALONG THE TRACK OF THE
SHORT WAVE...AND LINGERING LAKE EFFECT INTO TONIGHT.

TODAY...AT 4 AM SFC LOW ALREADY EAST OF THE SOO WITH THE INITIAL
COLD FRONT AND ASSOCIATED CATEGORICAL PRECIP BAND ALREADY THROUGH
THE THE CWA. HOWEVER...ADDITIONAL PRECIP DEVELOPING ACROSS NW LOWER
MICHIGAN BACK ACROSS WESTERN UPPER MI UNDER THE MID LEVEL LOW
BOLSTERED BY STEEP LAPSE RATES ALOFT. BASED ON SATELLITE AND RADAR
TRENDS...LOOKING LIKE ANOTHER ROUND OF SHOWERS WILL BE PUSHING
ACROSS MUCH OF THE CWA THIS MORNING AS THE MID LEVEL WAVE TRACKS
THROUGH THE REGION. STILL SEEING REPORTS OF RAIN WITH THIS NEXT
ROUND OF PRECIP (4 AM ACB OB). BUT IF THE RUC FORECAST IS CORRECT
PRECIP SHOULD BE GOING OVER TO SNOW PRETTY EARLY ON THIS MORNING.
WILL KEEP SNOW ACCUMULATIONS WITH THIS NEXT ROUND OF SHOWERS ON THE
LOW SIDE GIVEN TEMPS THAT ARE TAKING THEIR TIME GOING BELOW
FREEZING. FOR THE AFTERNOON...COLD ADVECTION CONTINUES WITH 850 MB
TEMPS FINALLY LOWERING ENOUGH TO SUPPORT LAKE SNOW SHOWERS. BY THAT
TIME...SUBSIDENCE AND DRYING EXPECTED TO BE SUFFICIENT TO LIMIT
COVERAGE AND INTENSITY OF ANY SNOW SHOWERS THAT DO DEVELOP. HAVE SCT
SNOW SHOWER WORDING WITHIN THE NNW FLOW AREAS DURING THE
AFTERNOON...CHANCE ELSEWHERE...LITTLE OR NO ACCUMULATIONS.

WIND POTENTIAL...BEHIND THIS SYSTEM NAM AND GFS BOTH SHOWING CORE OF
50+ KNOT PLUS 850 MB WINDS RUNNING DOWN THROUGH LOWER MICHIGAN THIS
MORNING...CONTINUING FOR MUCH OF THE AFTERNOON. WITHIN ENSUING COLD
ADVECTION REGIME AND DEEPENING MIXED LAYER...SHOULD BE ABLE TO MIX
DOWN A GOOD CHUNK OF THESE WINDS TODAY WITH GUSTS GETTING UP CLOSE
TO 45 MPH AT GOOD POSSIBILITY ESPECIALLY ALONG THE LAKE MICHIGAN
SHORELINE COUNTIES AND LAKE HURON FROM THE STRAITS TO PRESQUE ISLE.
WINDS ALOFT NOT QUITE AS STRONG ACROSS EASTERN UPPER MICHIGAN --
AROUND 40 KNOTS AT 850 MB. BUT MSAS ANALYSIS REVEALING AN IMPRESSIVE
PRESSURE FALL/RISE COUPLET ACROSS WESTERN UPPER MICHIGAN (>6MB/3HR
PRESSURE RISE IN NRN MN) SLATED TO PASS THROUGH EASTERN UPPER
MICHIGAN THIS MORNING. ADDITIONAL BOOST FROM ISALLOBARIC COMPONENT
MAY BE ENOUGH TO PUSH GUSTS UP TO 45 MPH AS WELL...ESPECIALLY NEAR
THE SUPERIOR/WHITEFISH BAY SHORELINE. ALREADY SEEING GUSTS TO 40+
MPH ACROSS CENTRAL WISCONSIN AND ALL THINGS CONSIDERED...WILL HOIST
WIND ADVISORY FOR THE ENTIRE CWA. ADVISORY VALID THROUGH THIS
MORNING IN EASTERN UPPER MICHIGAN AND THROUGH 21Z FOR NRN LOWER
MICHIGAN. THOUGHT ABOUT A WINTER WEATHER ADVISORY WITH THE
ANTICIPATED SNOW SHOWERS/BLOWING SNOW POSSIBILITIES THIS MORNING.
BUT GIVEN THE RATHER WET NATURE TO THE SNOW/WARM TEMPS
YESTERDAY...DO NOT THINK WE WILL SEE MUCH IN THE WAY OF BLOWING SNOW.

TONIGHT THROUGH FRIDAY...BACK TO MORE BENIGN WEATHER CONDITIONS AS
STRONG CANADIAN HIGH PRESSURE/DRY AIR BUILD INTO THE WESTERN GREAT
LAKES THROUGH THIS PERIOD. MAY HAVE SOME LINGERING FLURRIES OFF THE
LAKES THIS EVENING IN THE NORTH FLOW AREAS (PRIMARILY GRAND TRAVERSE
BAY). BUT OVERALL...DRY WEATHER BUT A RETURN TO COLDER TEMPS ON TAP
FOR NORTHERN MICHIGAN.

SATURDAY THROUGH MONDAY...SRN STREAM STORM SYSTEM STILL SLATED TO
IMPACT THE REGION LATE SATURDAY THROUGH MONDAY...ALTHOUGH RECENT
MODEL RUNS HAVE THIS SYSTEM WEAKENING/OCCLUDING AS ITS COMING
THROUGH THE STATE AND ALSO TRENDING A LITTLE SOUTH WITH THE LOW. AT
THIS JUNCTURE WARM AIR LOOKING TO GET SHUNTED OFF TO THE SOUTH WITH
THE OCCLUDING SYSTEM AND KEEPING PRECIP MAINLY SNOW ACROSS NORTHERN
MICHIGAN WHICH IS ALREADY REFLECTED IN THE ONGOING FORECAST. BUT OF
COURSE THAT CAN CHANGE. HOWEVER...WILL RE-WORK HAZARDOUS WEATHER
OUTLOOK TO REMOVE ICING WORDING.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...GALE WARNING THROUGH THIS
EVENING...ALL LAKE MICHIGAN AND LAKE HURON NEARSHORE ZONES. WIND
ADVISORY TODAY...MIZ008-015>021-023>026-029>032-041-042. SNOW AND
BLOWING SNOW ADVISORY TODAY...MIZ022-027-028-033-034.

&&
Hazardous weather outlook, Feb 22, 5:25 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
525 AM EST THU FEB 22 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-231100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
525 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A BRIEF PERIOD OF SNOW SHOWERS WILL BE FOUND ACROSS PORTIONS OF
NORTHERN LOWER MICHIGAN THIS MORNING. COMBINED WITH WET ROADWAYS
AND TEMPERATURES DROPPING QUICKLY BELOW FREEZING...SLIPPERY ROAD
CONDITIONS ARE POSSIBLE.

STRONG WINDS WILL DEVELOP ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS MORNING AND PERSIST THROUGH THE AFTERNOON. SEE
ONGOING WIND ADVISORY FOR DETAILS.

GALE FORCE WIND GUSTS ARE EXPECTED TODAY AND THIS EVENING OVER THE
NEARSHORE AND OPEN WATERS OF NORTHERN LAKES MICHIGAN AND HURON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS EXPECTED TO LIFT FROM THE PLAINS INTO LOWER
MICHIGAN LATE THIS WEEKEND. THIS SYSTEM MAY BRING GUSTY WINDS AND
ACCUMULATING SNOWFALL TO NORTHERN MICHIGAN SATURDAY NIGHT THROUGH
MONDAY.

UNCERTAINTIES STILL SURROUND THIS STORM SYSTEM. MOST IMPORTANTLY...THE
TRACK AND DEGREE OF WARM AIR PUSH INTO NORTHERN MICHIGAN. A PERIOD
OF SLEET OR FREEZING RAIN REMAINS A POSSIBILITY FOR SUNDAY AND
FORECAST ADJUSTMENTS ARE POSSIBLE. STAY TUNED TO LATER FORECASTS
FOR UPDATES ON THE DEVELOPMENT OF THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Gladwin

When
February 22, 11:00 AM EST to 1:00 PM EST
Where
Gladwin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Several trees downed, blocking roads 5 miles southeast of Beaverton.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16602.